Alert archive / California / Flash Flood Warnings in 2006
Flash Flood Warning 13, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Jul 23, 2006, 1:48 PM PDT for Los Angeles County, California. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2006, 1:48 PM PDT (20:48 UTC)
- Expired
- Jul 23, 2006, 3:15 PM PDT
- In force
- 87 min
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 66 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1572 J/kg
- Mixed-layer CIN
- -687 J/kg
- Mixed-layer LCL
- 1964 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KLOX 232046 FFWLOX CAC037-232215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OXNARD CA 148 PM PDT SUN JUL 23 2006 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA * UNTIL 315 PM PDT * AT 137 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE SAN GABRIEL MOUNTAINS AND ADJACENT FOOTHILLS OF THE ANTELOPE VALLEY. RADAR ESTIMATES RAINFALL RATES IN EXCESS OF 1.5 INCHES PER HOUR. GIVEN THE STEEP TERRAIN IN THE AREA...FLASH FLOODING IS LIKELY. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN NEARLY STATIONARY OVER THE BIG PINES AND MOUNTAIN HIGH AREAS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3433 11812 3429 11756 3447 11756 3446 11805 $$ RAT/JACKSON
1 follow-up statement
000 WGUS76 KLOX 232146 FFSLOX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 245 PM PDT SUN JUL 23 2006 CAC037-232215- LOS ANGELES- 245 PM PDT SUN JUL 23 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM PDT FOR EAST CENTRAL LOS ANGELES COUNTY... AT 240 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING HEAVY RAIN AND POSSIBLY FLASH FLOODING OVER THE EXTREME NORTHEASTERN SAN GABRIEL MOUNTAINS NEAR WRIGHTWOOD AND BIG PINES...AS WELL AS THE EXTREME SOUTHEASTERN ANTELOPE VALLEY NEAR HIGHWAY 138. RADAR ESTIMATED RAINFALL RATES SHOW THAT BETWEEN 1 AND 2 INCHES OF RAIN HAS FALLEN IN THE WARNED AREA SINCE 130 PM. THESE THUNDERSTORMS WERE REMAINING OVER THE SAME AREA...WHICH HAS HEIGHTENED THE CONCERN FOR FLASH FLOODING. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS...STREAMS AND PREVIOUSLY DRY WASHES...AND DESERT ROADS THAT CROSS THESE WASHES. SOME CREEKS FLOWING NORTH OUT OF THE SAN GABRIEL MOUNTAINS THAT COULD CARRY FLOOD WATER ARE LE MONTAINE CREEK AND MESCAL CREEK. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. LAT...LON 3433 11812 3429 11756 3447 11756 3446 11805 $$ MOYER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 10:43 AM PDT, 3 hours 5 minutes earlier.
Area forecast discussion, Jul 23, 10:43 AM PDT, 3 hours 5 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED AVN NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 1043 AM PDT SUN JUL 23 2006 ...DANGEROUSLY HOT ACROSS SOUTHWESTERN CALIFORNIA AGAIN TODAY... ...POTENTIAL FOR FLASH FLOODING IN THE MOUNTAINS...THE ANTELOPE AND CUYAMA VALLEYS...AND THE INTERIOR VALLEYS OF SAN LUIS OBISPO COUNTIES... .SHORT TERM...TEMPERATURES GENERALLY ON SAME PACE AS YESTERDAY AT THIS TIME...INDICATING ANOTHER DAY OF RECORDS ACROSS THE AREA. JUST AS WITH YESTERDAY...WOODLAND HILLS ALREADY 93 DEGREES AT 10 AM. THE ONE FLY IN THE OINTMENT IS THE CURRENT CONVECTION MOVING THROUGH LA COUNTY AND JUST OFF SHORE...A RESULT OF A WEAK MID LEVEL RIPPLE IN THE SOUTHEASTERLY FLOW AROUND THE GREAT BASIN HIGH PRESSURE. ANVIL CLOUDINESS STRETCHING ACROSS THE COUNTY WHICH WILL LIKELY KEEP TEMPERATURES STEADY FOR A WHILE. CLOUDS ALSO EXTEND SOUTH INTO ORANGE COUNTY. GRADIENTS SIMILAR TO YESTERDAY AT THIS TIME WITH THE EXCEPTION OF LAX-DAG WITH IS WEAK ON SHORE. DESPITE CLOUDS IT LIKELY WONT TAKE MUCH TO PICK UP THE WARMING PACE WITH EVEN SHORT PERIODS OF SUN THIS AFTERNOON. EXCESSIVE HEAT WARNING REMAINS IN PLACE FOR MANY AREAS. PRECIPITABLE WATER AMOUNTS REMAIN HIGH THIS MORNING...WITH THE GOLETA PROFILER SHOWING A STEADY 1.4 INCHES FOR SEVERAL HOURS NOW. UNLIKE PREVIOUS DAYS WE HAVE QUITE A BIT OF ACTIVITY ALREADY GOING THANKS TO THE MID LEVEL FORCING MOVING THROUGH. MOUNTAINS SHOULD BEGIN TO FIRE ANY TIME NOW UNDER PLENTY OF HEATING. SO OVERALL EXPECT A BUSY AFTERNOON WITH THE POSSIBILITY OF FLASH FLOODING AND KEEPING AN EYE ON POSSIBLE SVR ACTIVITY. *** FROM PREVIOUS DISCUSSION *** LITTLE CHANGE IN MID/UPPER FLOW OR MOISTURE PROFILES THROUGH TONIGHT...SO WILL KEEP CHANCE OF SHOWERS/TSTMS IN MTNS AND ANTELOPE VALLEY...WITH SLIGHT CHANCE W OF THE MTNS. SHOULD BE ANOTHER WARM AND HUMID NIGHT ACRS THE AREA. UPPER HIGH OVER THE 4 CORNERS AREA WILL DEFINITELY BEGIN TO WEAKEN ON MONDAY. WITH LOWERING HGTS AND AN INCREASE IN ONSHORE FLOW...TEMPS SHOULD BE DOWN SEVERAL DEGREES IN CSTL AND VLY ZONES. STILL...IT MAY BE HOT ENOUGH TO REACH EXCESSIVE HEAT WARNING LEVELS AGAIN MONDAY AFTERNOON IN THE VLYS AND IN LOWER MTN ELEVATIONS. WILL LET THE DAY SHIFT DECIDE ON EXCESSIVE HEAT WATCH POTENTIAL FOR MONDAY. IT LOOKS LIKE THE BEST MSTR WILL BEGIN TO SHIFT EWD ON MONDAY...WITH THE BEST THREAT OF CONVECTION ACRS THE MTNS OF L.A. AND VTU COUNTIES AND THE ANTELOPE VLYS. STILL LOOKS LIKE A SLIGHT CHANCE OF TSTMS ACRS INTERIOR SLO AND SBA COUNTIES AND IN THE FOOTHILLS ABOVE THE L.A./VTU COUNTIES MON AFTERNOON AND EVENING. WEAK UPPER TROUGH MOVING INTO THE PAC NW WILL HELP KNOCK DOWN THE RIDGE A BIT MORE ON TUE...AND ONSHORE FLOW WILL CONT TO INCREASE. XPCT SEVERAL MORE DEGREES OF COOLING ACRS MOST AREAS ON TUE. LOOKS LIKE SOMEWHAT LESS OF A CHANCE OF TSTMS TUE...BUT THERE WILL BE ENOUGH MSTR AND INSTABILITY TO LEAVE AT LEAST SLIGHT CHANCE FOR THE MTNS OF L.A. AND VTU COUNTY AND THE ANTELOPE VLY. .LONG TERM...MODELS SHOW LITTLE CHANGE IN THE UPPER PATTERN WED THRU FRI...WITH WK SLY FLOW ALF ACRS THE FCST AREA BETWEEN A STRONG UPPER HIGH OVER THE S CENTRAL U.S. AND A WEAK TROUGH OFF THE CST. THERE SHOULD BE A RETURN TO NIGHT/MORNING LOW CLOUDS AND FOG IN CSTL SXNS...BUT THEY SHOULD REMAIN CONFINED TO THE CSTL PLAIN. THERE WILL CONT TO BE A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS/TSTMS IN THE MTNS OF L.A./VTU COUNTIES THROUGH AT LEAST FRI. MAX TEMPS WILL LOWER A BIT MORE ACRS THE AREA ON WED...POSSIBLY RETURNING TO NEAR NORMAL W OF THE MTNS. THIS COOLING HAS BEEN OVERDONE BY THE MODELS MANY TIMES THIS SUMMER...SO CONFIDENCE IN TEMPS RETURNING TO NORMAL LEVELS IS LIMITED. && .AVIATION...WEAK UPPER LEVEL LOW CENTERED OVER THE BIGHT WILL PROPAGATE NORTH TODAY AND LIGHT MID/UPPER SE FLOW WILL PREVAIL. SCATTERED THUNDERSTORMS OVER THE LA BASIN WILL CONTINUE SLOWLY NW APPROXIMATELY 10KT AND EXIT THE COUNTY BY 1PM...DRIER AIR FOLLOWING THE TSTMS WILL MOVE OVER THE AREA THOUGH ISOLATED TSTMS WILL DEVELOP OVER THE HIGHER TERRIAN IN THE AFTERNOON. DO NOT EXPECT LOW CLOUDS TO DEVELOP AS THE LOW LEVEL SOUNDING REMAINS HOT. && .LOX WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING (SEE LAXNPWLOX). FLOOD WATCH (SEE LAXFFALOX). && PUBLIC...JACKSON AVIATION...FORWOOD
Hazardous weather outlook, Jul 23, 6:00 AM PDT, 7 hours 48 minutes before
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
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:33 PM PDT | Marine Weather Statement | LOX | 3 hr | |
| Jul 23, 2:57 AM PDT | Marine Weather Statement | LOX | 16 hr | |
| Jul 23, 3:22 AM PDT | Flash Flood Watch | LOX | Santa Barbara | 16 hr |
| Jul 23, 1:30 PM PDT | Flash Flood Warning | LOX | Santa Barbara, Ventura | 90 min |
| Jul 23, 2:59 PM PDT | Excessive Heat Watch | LOX | Los Angeles, Santa Barbara | 12 hr |
| Jul 23, 3:04 PM PDT | Flash Flood Warning | LOX | Santa Barbara | 56 min |
Nearby
Flash Flood Warnings in California, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.